Kansas, 2009

Damaging Winds in Kansas, August 24, 2009

August 24, 2009 · NWS GLD · 3 events in 2 counties and zones

Strong thunderstorms moved from eastern Colorado into portions of northwest Kansas producing strong, damaging winds in several locations during the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong thunderstorms moved from eastern Colorado into portions of northwest Kansas producing strong, damaging winds in several locations during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 24, 5:37 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 24, 5:37 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
537 PM MDT MON AUG 24 2009

.DISCUSSION...
300 PM MDT MON AUG 24 2009

FORECAST CHALLENGE IS THE POSSIBILITY OF THUNDERSTORMS EACH DAY
THROUGH THE MIDDLE OF THE WEEK AS THERE IS ANOTHER BRIEF PERIOD OF
ACTIVE WEATHER BEFORE THE NEXT RIDGE OF HIGH PRESSURE AMPLIFIES
OVER THE WESTERN U.S. LATE IN THE WEEK.

THE SURFACE TROUGH MOVES EAST THIS EVENING WITH A COLD FRONT TO
FOLLOW OVERNIGHT AS A COUPLE WAVES EMBEDDED IN THE UPPER LEVEL
SOUTHWEST FLOW LIFT ACROSS THE CENTRAL HIGH PLAINS. THIS SHOULD
BRING A ROUND OF THUNDERSTORMS MAINLY TO THE WESTERN SECTIONS OF
THE FORECAST AREA THIS EVENING THAT SHOULD REDEVELOP AGAIN
TOMORROW AND BE MORE WIDESPREAD DURING TUESDAY EVENING AND
OVERNIGHT AS THE UPPER FLOW TURNS MORE WESTERLY AND A TROUGH MOVES
EAST OF THE ROCKIES AND ACROSS THE NORTHERN AND CENTRAL HIGH
PLAINS BY LATE WEDNESDAY.

EXPECT THE UPPER TROUGH AXIS AND SURFACE TROUGH TO BE MAINLY EAST
OF THE FORECAST AREA BY WEDNESDAY EVENING...SO SHOULD SEE A
DECREASE IN THUNDERSTORM COVERAGE BY WEDNESDAY EVENING.

AS THE UPPER RIDGE AMPLIFIES OVER THE WESTERN U.S. AND THE UPPER
FLOW TURNS MORE NORTHWESTERLY OVER THE TRI-STATE REGION...EXPECT A
PERIOD OF DRY WEATHER FROM THURSDAY THROUGH SUNDAY WITH THE NEXT
POSSIBILITY OF THUNDERSTORMS ON SUNDAY NIGHT AS ANOTHER SHORT WAVE
TROUGH IS TRANSPORTED THROUGH THE REGION AND THERE APPEARS TO BE A
GOOD SOUTHEAST FETCH O0F RETURN FLOW MOISTURE MAKING ITS WAY BACK
INTO THE CENTRAL HIGH PLAINS BY THAT TIME PERIOD.

TEMPERATURES THROUGH MOST OF THE FORECAST PERIOD WILL REMAIN
SOMEWHAT SIMILAR WITH HIGHS IN THE 80S AND LOWS IN THE 50S ONCE
THE FRONT MOVES THROUGH THE REGION OVERNIGHT TONIGHT.

LOCKHART
&&

.AVIATION...
537 PM MDT MON AUG 24 2009

FOR THE 00Z TAF CYCLE...IMMEDIATE CONCERN IS THE ONGOING CONVECTION
ACROSS EASTERN COLORADO. AT THIS TIME, MORE CONFIDENCE THAT STORMS
MAY DIRECTLY IMPACT KGLD THAN AT KMCK...HAVE REFLECTED THIS IN FORECAST.
LATE IN TAF, CROSS SECTION RH AND POINT SOUNDINGS INDICATE POTENTIAL
FOR SUB-VFR CIGS AT BOTH TERMINALS. WILL INCLUDE A LOW VFR CLOUD GROUP
FOR NOW AND LET SUBSEQUENT SHIFTS MONITOR.

GJG
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 24, 10:30 AM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT MON AUG 24 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1030 AM MDT MON AUG 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM MAY DEVELOP LATE THIS AFTERNOON...MAINLY
WEST OF HIGHWAY 27. CHANCES FOR THUNDERSTORMS WILL CONTINUE TONIGHT
WITH THE HIGHEST PROBABILITIES NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH
FRIDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 24, 4:20 PM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT MON AUG 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             7 S STRATTON            39.21N 102.61W
08/24/2009  E1.00 INCH       KIT CARSON         CO   PUBLIC

            PUBLIC ALSO REPORTS STRONG WINDS WHICH SNAPPED A 4-5 INCH
            LIVE TREE BRANCH.

&&

GJG
Local storm report, Aug 24, 4:31 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
431 PM MDT MON AUG 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             4 SSE STRATTON          39.24N 102.58W
08/24/2009  E1.75 INCH       KIT CARSON         CO   PUBLIC

&&

GJG
Local storm report, Aug 24, 4:39 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM MDT MON AUG 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             1 N BETHUNE             39.32N 102.42W
08/24/2009  E0.75 INCH       KIT CARSON         CO   TRAINED SPOTTER

            ALSO MEASURED PEAK WIND GUST OF 49 MPH

&&

024
Local storm report, Aug 24, 4:58 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT MON AUG 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             2 N BETHUNE             39.33N 102.42W
08/24/2009  E0.75 INCH       KIT CARSON         CO   TRAINED SPOTTER

            SPOTTER REPORTS PLENTY OF HAIL..INCLUDING SOME DRIFTS.
            ALSO REPORTS MEASURED WIND GUST OF 50MPH.

&&

GJG
Local storm report, Aug 24, 6:04 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
604 PM MDT MON AUG 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     5 NE BETHUNE            39.36N 102.35W
08/24/2009                   KIT CARSON         CO   PUBLIC

            PUBLIC REPORT OF TWO SHEDS BLOWN OVER BY STRONG
            WINDS..ONE OF THE SHEDS IS OF STEEL CONSTRUCTION.

&&

GJG
Special weather statement, Aug 24, 6:49 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
649 PM MDT MON AUG 24 2009

KSZ013-014-250130-
SHERMAN-THOMAS-
749 PM CDT MON AUG 24 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR EASTERN SHERMAN COUNTY IN NORTHWEST KANSAS AND
WESTERN THOMAS COUNTY IN NORTHWEST KANSAS...

AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF WINONA...AND MOVING
NORTHEAST AT 20 MPH. ANOTHER STRONG THUNDERSTORM WAS JUST SOUTHEAST
OF GOODLAND.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

BULLER

The radar

The Goodland radar (KGLD), 28 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Thomas

When
August 24, 7:00 PM CST
Where
Thomas County, 0.62 mi SSE of Brewster
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.362, -101.376

A 12-inch diameter tree branch was blown onto a house in the south part of town. Power lines were also downed in strong winds. Numerous 3-5 inch diameter tree limbs were down throughout town.

Thunderstorm Wind, Rawlins

When
August 24, 7:55 PM CST to 8:00 PM CST
Where
Rawlins County, 7 mi NW of Atwood
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.872, -101.143

Many 3-4 inch diameter live tree branches blown down by thunderstorm winds and thrown 300 feet. The person calling stated he physically could not open the south door of the house because the winds were so strong. He also received 1.50 inches of rain with the storm.

Thunderstorm Wind, Rawlins

When
August 24, 7:55 PM CST
Where
Rawlins County, Atwood
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.800, -101.050

Tree limbs of unknown diameter blown down in town as a result of thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186079, 186081, 186085.